Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 38, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2006, 3:18 PM CDT for Beadle County, South Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2006, 3:18 PM CDT (20:18 UTC)
- Expired
- Jun 5, 2006, 4:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 3:21 PM CDT | HAIL 1.75 | 9 S Wessington, SD | |
| Jun 5, 3:46 PM CDT | HAIL 0.88 | 9 Ssw Wessington, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 052019 SVRFSD SDC005-052115- /O.NEW.KFSD.SV.W.0038.060605T2018Z-060605T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 318 PM CDT MON JUN 5 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 415 PM CDT * AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF WESSINGTON...OR ABOUT 19 MILES SOUTHEAST OF MILLER... MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOLSEY...VIRGIL AROUND 400 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHEAST NEBRASKA. LAT...LON 4442 9882 4425 9876 4427 9826 4455 9834 $$ JM
2 follow-up statements
000 WWUS53 KFSD 052022 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 321 PM CDT MON JUN 5 2006 SDC005-052115- /O.CON.KFSD.SV.W.0038.000000T0000Z-060605T2115Z/ BEADLE SD- 321 PM CDT MON JUN 5 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR BEADLE COUNTY... AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF WESSINGTON...OR ABOUT 19 MILES SOUTHEAST OF MILLER...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WOLSEY...VIRGIL AROUND 415 PM CDT... HAIL UP TO GOLF BALL SIZE IN DIAMETER HAS BEEN REPORTED 9 MILES SOUTH OF WESSINGTON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHEAST NEBRASKA. LAT...LON 4442 9882 4425 9876 4427 9826 4455 9834 $$ JM
000 WWUS53 KFSD 052047 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 347 PM CDT MON JUN 5 2006 SDC005-052115- /O.CON.KFSD.SV.W.0038.000000T0000Z-060605T2115Z/ BEADLE SD- 347 PM CDT MON JUN 5 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR WESTERN BEADLE COUNTY... AT 347 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF VIRGIL...OR ABOUT 17 MILES WEST OF HURON...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL BEADLE COUNTY THROUGH 400 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHEAST NEBRASKA. LAT...LON 4442 9882 4421 9869 4421 9824 4443 9822 $$ JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:10 AM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 5, 10:10 AM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1010 AM CDT MON JUN 5 2006 .DISCUSSION... CURNT ACTVTY IN GNRL BEHAVING AS EXPECTD. NEW SHWRS/TSTMS HAVE POPPED UP PAST HALF HR FROM LETCHER/FORESTBURG SSE OF HON TO NEAR DESMET BTWN HON AND BKX. THSES STORMS POPPED UP PRETTY FAST BUT REACHED MEDIOCRE HVY RAIN STATUS AND SUDDENLY LVLD OFF...APRNTLY A LIMIT ON INTENSIRT RIGHT NOW. ACTVTY TO THE W INCLUDG HON AREA AND MORE ESPLY TO THE SW SEEMS TO BE GNRLY DCRG. AHEAD OF DECENT HEATG AND WITH WDSPRD HI CLD CVR FROM CURNT ACTVTY...WUD EXPCT CURNT ACTVTY TO CONT TO SHOW A SLOW DCRS AND MAY GET CLOSE TO DSIPTG WITH LINGRNG STRMS HANGING IN MAINLY FAR NCNTRL FCST AREA E OF HON TO BKX. WE WUD THEN EXPCT MORE DVLPMNT LATR THIS AFTN...BUT IF THIS SCENARIO IS PLAING OUT AS I SEE IT NOW...THE NEW DVLPMNT CUD BE PRETTY LATE. EXTNT OF CURNT ACTVTY STILL TOO MUCH TO KILL...BUT IF THIS DECRS PANS OUT...WE MAY BE ABLE TO UPDATE TO TAKE IT ALL OUT FOR A WHILE AND GO FOR SIGNFCT REDVLPMNT VERY LATE THIS AFTN OR EVEN THIS EVE. THIS DCRS IN SHWRS/STORMS AND THEN ASSOCD DCRS IN CLDS WUD ALLOW TEMPS TO GET WELL INTO THE 80S LATR THIS AFTN AS FCST...SO SEE NO NEED FOR NOW TO UPDATE MAX TEMPS. GRIDS SHOWING CHC OF SOME ACTVTY GETTING AS FAR AS BKX AND A LTL W OF FSD THEN BACKING OFF MENTN TO THE W FOR A WHILE LOOK OK. AS MENTND WE MAY BE ABLE TO CUT IT BACK EVEN MORE FOR A WHILE IF DCRG TREND CONTS. && .PREV DISCUSSION... FOCUS OF THE FORECAST THIS MORNING REVOLVES AROUND PRECIP CHANCES FOR THE NEXT 24 HOURS OR SO AS COLD FRONT APPROACHES FROM THE WEST. THERE ARE A FEW ELEVATED STORMS ROLLING OFF THE HIGH PLAINS THIS MORNING ASSOCIATED WITH WARM AIR ADVECTION BAND ALOFT. EXPECT ACCAS SHOWERS TO BE PREVALENT THROUGH THE MORNING HOURS ESPECIALLY IN THE NORTH AND WEST. MOISTURE WILL GRADUALLY INCREASE ACROSS THE AREA TODAY UNDER THE INFLUENCE OF SOUTHERLY FLOW WITH DEW POINTS RISING INTO THE LOW AND MID 60S. MODELS CONTINUING TO OVERDO THE MOISTURE RETURN AHEAD OF THE FRONT...AND ARE THEREFORE PROGGING CAPE VALUES OF NEAR 4000 J/KG. FEEL CAPE VALUES AROUND 2000-2500 J/KG ARE MORE REASONABLE BY THIS AFTERNOON GIVEN LACK OF SIGNIFICANT LOW LEVEL MOISTURE AND MODERATE TO STEEP LAPSE RATES. SUSPECT MODELS ARE INITIATING CONVECTION TOO RAPIDLY...AND HAVE MAINTAINED SLOWER TIMING SIMILAR TO PREVIOUS FORECAST. THIS ALSO ALIGNS BETTER WITH FRONTAL FORCING. ALONG THE FRONT...NOT A LOT OF CHANGE IN SPEED AND DIRECTIONAL SHEAR ...SUGGESTING DISCRETE CELLS EVOLVING INTO SQUALL LINE FAIRLY RAPIDLY. THETA E SPREAD FROM THE SURFACE TO THE MID LEVELS OF THE ATMOSPHERE CONTINUES TO BE FAIRLY HIGH WITH DRY AIR IN PLACE NEAR THE SURFACE...ENHANCING THE WIND THREAT. HAIL WILL ALSO BE A THREAT WITH STRONGER UPDRAFTS...BUT AM ALSO CONCERNED WITH THE POSSIBILITY OF LANDSPOUT/GUSTNADO THREAT WITH 0-3 KM ML CAPES RUNNING IN EXCESS OF 150 J/KG. EXPECT SUPERCELL TORNADO THREAT TO BE FAIRLY SMALL WITH FAIRLY HIGH LCLS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH MUCH OF THE REST OF THE WEEK AS UPPER LEVEL RIDGE BUILDS OVER THE WESTERN US. 500 MB HEIGHTS BUILD BETWEEN 582 AND 588 DAM BY WEDNESDAY...WHICH HAS BEEN A GOOD LOCATION IN THE PAST FOR RIDGE RIDERS SINCE ATMOSPHERE IS NOT WARM ENOUGH ALOFT TO PUT A LID ON CONVECTION. MODELS ALSO HINTING AT WEAK SHORT WAVES IN THE PATTERN...BUT ARE NOT IN AGREEMENT ON TIMING AND LOCATION. HAVE MAINTAINED IDEA OF NOCTURNAL POPS WEDNESDAY NIGHT THROUGH FRIDAY NIGHT AHEAD OF SURFACE TROUGH WHICH WILL IMPACT THE REGION NEXT WEEKEND. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT
Hazardous weather outlook, Jun 5, 11:42 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CDT MON JUN 05 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CDT MON JUN 05 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS IN PARTS OF THE AREA EARLY THIS AFTERNOON ARE NOT EXPECTED TO BE SEVERE. HOWEVER...STRONGER THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN CENTRAL SOUTH DAKOTA AND MOVE EAST LATE THIS AFTERNOON AND THIS EVENING AS A COLD FRONT SWEEPS THROUGH THE AREA. SOME OF THESE STORMS WILL LIKELY BE SEVERE...WITH THE MAIN THREAT OF WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS...HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 34 min |
| Jun 5, 4:00 PM CDT | Tornado Warning | FSD | Beadle, Jerauld, Sanborn | 30 min |
| Jun 5, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 29 min |
| Jun 5, 4:50 PM CDT | Tornado Warning | FSD | Sanborn | 25 min |
| Jun 5, 4:54 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 36 min |
| Jun 5, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Miner | 32 min |
| Jun 5, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.